MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 6 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM LAT.TI/HA 6 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 75100479
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/19/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr surgery had been performed on (b)(6) 2022, the polarstem stem lat.Ti/ha 6 non-cem broke without too much stress.This adverse event was solved by a revision surgery on (b)(6) 2024, in which the stem was replaced with a redapt revision stem.Patient´s current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
It was reported that, after a total hip replacement (thr) surgery had been performed on (b)(6) 2022, the polarstem stem lat.Ti/ha 6 non-cem broke without too much stress.This adverse event was solved by a revision surgery on (b)(6) 2024, in which the stem was replaced with a redapt revision stem.Patient´s current health status is unknown.The complaint sample was not returned.A product evaluation was not possible.However, the complainant has provided a photo, and a visual evaluation was performed based on the provided photo.Upon visual inspection, the reported failure can be confirmed, and the device is fractured in the neck area.As the lot number was not communicated, a review of the respective production documentation, product drawing and product specification could not be performed.Due to insufficient information it is not possible to perform a review of past corrective actions.Insufficient information was made available to determine the revision of the instructions for use (ifu) applicable to the device at the time of manufacturing.However, a review of the current revision was conducted, and it revealed that the ifu (lit.No.81114321 rev.A) states break of the component as a ¿potential medical device problem¿ in combination with the implantation of a hip prosthesis.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.Due to an unknown batch number, the review of historical complaints was performed on product number basis only, revealing no additional complaints over the past 12 months with similar failure mode.Further, a clinical evaluation was performed.The implantation operative report was reviewed.However, it does not offer insight into a clinical root cause for the broken stem.Based on the limited information provided a clinical root cause for the broken stem cannot be confirmed.Based on the available information and the performed investigation, the reported failure mode could be confirmed.Due to unknown lot number, it is not possible to investigate whether the reported device met manufacturing specifications upon release for distribution.Due to insufficient information, it is not possible to speculate about factors which could have contributed to the reported event.The root cause of the reported event remains therefore undetermined.This investigation is considered as closed.The need for further actions is not indicated.Should the device or additional information be received, the complaint will be reopened.Smith and nephew will continue to monitor this device for similar issues.

Brand Name
POLARSTEM STEM LAT.TI/HA 6 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21393217
Report Number9613369-2025-00031
Device Sequence Number8273528
Product Code LZO
UDI-Device Identifier07611996118704
UDI-Public7611996118704
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number75100479
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/27/2025
Supplement Date Received by Manufacturer03/12/2025
Initial Report FDA Received Date02/18/2025
Supplement Report FDA Received Date03/19/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient SexMale